High-dose (pulse) corticosteroid therapy has been associated with the development of atrial fibrillation. This association, however, is mainly based on case reports.
To test the hypothesis that high-dose corticosteroid exposure increases the risk of new-onset atrial fibrillation, we performed a nested case-control study within the Rotterdam Study, a population-based cohort study among 7983 older adults. Cases were defined as persons with incident atrial fibrillation between July 1, 1991, and January 1, 2000. Their date of diagnosis was defined as the index date. All noncases within the Rotterdam Study who were alive and eligible on this index date were used as controls. Subsequently, we compared the proportion of cases and controls that received a corticosteroid prescription within 1 month preceding the index date. Corticosteroid exposure was categorized into high-dose exposure (oral or parenteral steroid at a daily dose ≥7.5 mg of prednisone equivalents) and low-intermediate–dose exposure (<7.5 mg of prednisone equivalents or inhaled corticosteroids).
There were 385 eligible cases of new-onset atrial fibrillation during the study period. The risk of new-onset atrial fibrillation was significantly higher for persons who received a corticosteroid prescription within 1 month before the index date than for those without (odds ratio [OR], 3.75; 95% confidence interval [CI], 2.38-5.87). However, only high-dose corticosteroid use was associated with an increased risk (OR, 6.07; 95% CI, 3.90-9.42), whereas low-intermediate–dose use was not (OR, 1.42; 95% CI, 0.72-2.82). The association of atrial fibrillation with high-dose corticosteroid use was largely independent of the indication for corticosteroid therapy, since the risk of new-onset atrial fibrillation was not only increased in patients with asthma or chronic obstructive pulmonary disease (OR, 4.02; 95% CI, 2.07-7.81) but also in patients with rheumatic, allergic, or malignant hematologic diseases (OR, 7.90; 95% CI, 4.47-13.98).
Our findings strongly suggest that patients receiving high-dose corticosteroid therapy are at increased risk of developing atrial fibrillation.